Idaho, 2014

Damaging Wind in Idaho, May 9, 2014

May 9, 2014 · NWS PIH · 1 event in 1 county or zone

A severe thunderstorm wind at around 3:45 pm MDT on the west side of Idaho Falls near the intersection of Olympia St. and Washburn Ave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A severe thunderstorm wind at around 3:45 pm MDT on the west side of Idaho Falls near the intersection of Olympia St. and Washburn Ave. caused a large tree branch to be snapped off of a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 9, 12:55 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, May 9, 12:55 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
155 PM MDT FRI MAY 9 2014

.SHORT TERM...TONIGHT THROUGH MONDAY. THE LATEST SATELLITE IMAGERY
WAS SHOWING A BROAD UPPER TROUGH ACROSS THE NW STATES WITH AN
INITIAL EJECTING WAVE SHEARING EAST INTO WYOMING AND THE MAIN UPPER
LOW EXTENDING INTO THE WASHINGTON COAST. THE MODELS SHOW A
DECREASING PRECIPITATION TREND THIS EVENING AS THE INITIAL WAVE
EXITS TO THE EAST AND THE LOSS OF DAYTIME HEATING REMOVE BOTH
DYNAMIC AND THERMO-DYNAMIC SUPPORT FOR CONVECTION. WITH THE LOSS OF
CONVECTION...WE SHOULD ALSO SEE A DECOUPLING FROM THE FLOW ALOFT AND
DECREASING WINDS. AFTER MIDNIGHT...THE SECOND ROUND OF PRECIPITATION
IS EXPECTED TO BEGIN SPREADING ACROSS THE CNTRL AND SRN MOUNTAINS AS
THE MAIN UPPER LOW SHIFTS INLAND. THE ADDITION OF DAYTIME HEATING
SATURDAY AFTERNOON COUPLED WITH THE SLOW PROGRESSION OF THE UPPER
LOW WILL HELP TO ENHANCE THE CONVECTIVE PRECIPITATION POTENTIAL
THROUGHOUT THE DAY WITH NUMEROUS SHOWERS IN THE MOUNTAINS AND A GOOD
CHANCE OF SHOWERS IN THE VALLEYS. DECENT CONVECTIVE ACTION MAY
ARTIFICIALLY LOWER SNOW LEVELS TO VALLEY FLOORS DURING THE DAY AS
WELL WITH UPWARDS OF 3 INCHES OF SNOWFALL ACROSS THE HIGHER MOUNTAIN
PASSES BY SATURDAY AFTERNOON. THE UPPER LOW SHIFTS SOUTHEAST OF THE
REGION SATURDAY NIGHT/SUNDAY WITH LINGERING MOISTURE AND INSTABILITY
SUPPORTING ISOLATED MAINLY MOUNTAIN SHOWER ACTIVITY SUNDAY
AFTERNOON. BY MONDAY FAIRLY DRY CONDITIONS ARE ANTICIPATED ACROSS
THE REGION AS A RIDGE OF HIGH PRESSURE BUILDS ALONG THE COAST. WITH
THE GRADUAL CLEARING SUNDAY MORNING INTO MONDAY MORNING WE ARE
ANTICIPATING THE NEED FOR A FROST ADVISORY SUNDAY MORNING AND A HARD
FREEZE WARNING FOR A PORTION OF THE SNAKE RIVER PLAIN MONDAY
MORNING. MORE ON THAT AS THE EVENT DRAWS NEAR. HUSTON

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. OVERALL PATTERN IS FOR
UPPER RIDGE TO STILL BUILD TO THE WEST OF IDAHO WITH NORTHWEST FLOW
ALOFT THROUGH THE PERIOD.   SHOULD BE A DRY PERIOD WITH LITTLE IF
ANY PRECIPITATION AND ONLY HAVE SLIGHT CHANCE OCCASIONALLY IN THE
EASTERN HIGHLANDS.  EXPECT SLOWLY MODERATING TEMPERATURES THROUGH
THE PERIOD WITH WELL ABOVE NORMAL TEMPERATURES EXPECTED BY WEDNESDAY
AND CONTINUING INTO FRIDAY. GK
&&

.AVIATION...EXPECT THE VERY WINDY CONDITIONS TO PERSIST THROUGH LATE
AFTERNOON AT IDA AND PIH WITH 25 TO 35 KNOT SUSTAINED WINDS
EXPECTED.   SHOULD DIE DOWN BY SUNSET.  SHOWER ACTIVITY HAS THINNED
OUT A BIT AND HAVE VICINITY AT BYI...PIH AND IDA THROUGH THE
AFTERNOON AS WELL.   FOR THE MOST PART EXPECT VFR CONDITIONS OTHER
THAN UNDER A SHOWER WHERE THEY OCCUR.  ANOTHER UPPER LOW PUSHES EAST
SATURDAY AND SURFACE GRADIENT TIGHTENS AS WELL AND EXPECT WINDS TO
PICK UP AGAIN SATURDAY MORNING TO THE 15 TO 25 KNOT SUSTAINED LEVEL
AT BYI...PIH AND IDA ONCE AGAIN.   LIKELY NOT QUITE AS STRONG AS
TODAY HOWEVER.  WILL LIKELY HAVE SHOWERS UNDER THIS UPPER TROF ONCE
AGAIN BUT NOT WIDESPREAD OR CONTINUAL AT ANY SITE. GK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY CONTINUES THROUGH 9 PM MDT THIS EVENING IDZ017-020-021.
&&
Hazardous weather outlook, May 9, 2:50 AM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
350 AM MDT FRI MAY 9 2014

IDZ017>025-031-032-101000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
350 AM MDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING SHOWERS AND STRONG WINDS TO THE AREA
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NEAR FREEZING TEMPERATURES ARE POSSIBLE SUNDAY MORNING ACROSS
PORTIONS OF THE SNAKE PLAIN AND MAGIC VALLEY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE
1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN
POCATELLO.

VALLE

In the hours before

Special weather statement, May 9, 11:05 AM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1205 PM MDT FRI MAY 9 2014

IDZ019-020-032-091900-
CLARK ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-FREMONT ID-
1205 PM MDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  BUTTE COUNTY IN EAST CENTRAL IDAHO
  WEST CENTRAL FREMONT COUNTY IN EASTERN IDAHO
  SOUTHERN CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  JEFFERSON COUNTY IN SOUTHEAST IDAHO

AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS ADVANCING EAST-SOUTHEAST AT 20 MPH
INTO CENTRAL INL. HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS
UP TO 45 MPH AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE SHOWERS AS
THEY MOVE THROUGH HAMER AND SOUTHEAST INL THROUGH 1 PM MDT.

LOCATIONS IMPACTED THROUGH 1 PM MDT INCLUDE...
   CENTRAL INL...
   MUD LAKE...
   DUBOIS...
   SOUTHEAST INL...
   CAMAS AND SOUTHWEST INL...

LAT...LON 4354 11225 4345 11295 4355 11369 4358 11370
      4377 11324 4437 11253 4428 11180
TIME...MOT...LOC 1802Z 279DEG 18KT 4427 11245 4364 11287
          4356 11350

HUSTON
Special weather statement, May 9, 12:05 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
105 PM MDT FRI MAY 9 2014

IDZ019-020-092000-
CLARK ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-MADISON
ID-FREMONT ID-
105 PM MDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  FREMONT COUNTY IN EASTERN IDAHO
  CENTRAL CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  JEFFERSON COUNTY IN SOUTHEAST IDAHO

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM EAST OF KILGORE TO
SOUTHWEST INL...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN
DIAMETER...WIND GUSTS UP TO 45 MPH AND BRIEF HEAVY RAIN ARE EXPECTED
WITH THESE STORMS AS THEY MOVE EAST TOWARD ASHTON AND REXBURG
THROUGH 2 PM MDT.

LOCATIONS IMPACTED THROUGH 2 PM MDT INCLUDE...
   SOUTHEAST INL...
   LAST CHANCE...ISLAND PARK...PONDS LODGE AND ST. ANTHONY...

LAT...LON 4447 11109 4373 11178 4351 11236 4351 11319
      4370 11251 4445 11243
TIME...MOT...LOC 1903Z 270DEG 13KT 4440 11166 4370 11238
          4354 11296

HUSTON
Special weather statement, May 9, 12:48 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
148 PM MDT FRI MAY 9 2014

IDZ019-020-023-092045-
CLARK ID-TETON ID-JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-MADISON
ID-FREMONT ID-
148 PM MDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  FREMONT COUNTY IN EASTERN IDAHO
  NORTHEASTERN CLARK COUNTY IN EASTERN IDAHO
  MADISON COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  EASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
  NORTHERN TETON COUNTY IN SOUTHEAST IDAHO

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM ISLAND PARK TO
RIGBY TO SOUTHEAST INL...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF
INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH AND BRIEF HEAVY RAIN ARE
EXPECTED WITH THESE STORMS AS THEY SHIFT EAST TOWARD THE WYOMING
BORDER.

LOCATIONS IMPACTED THROUGH 245 PM MDT INCLUDE...
   REXBURG...ST. ANTHONY...SUGAR CITY...THORNTON...RIGBY...
   CHESTER...
   ARCHER...
   ASHTON AND OSGOOD...
   SQUIRREL...
   CLEMENTSVILLE...POPLAR AND IDAHO FALLS...

LAT...LON 4369 11123 4348 11181 4348 11266 4373 11221
      4451 11164 4450 11112 4448 11109 4414 11108
      4413 11104 4400 11104 4399 11103
TIME...MOT...LOC 1945Z 270DEG 17KT 4442 11132 4369 11193
          4352 11243

HUSTON

The radar

The Pocatello radar (KSFX), 66 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonneville

When
May 9, 2:45 PM MST to 3:00 PM MST
Where
Bonneville County, 1 mi W of Idaho Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.480, -112.050

A severe thunderstorm wind at around 3:45 pm MDT on the west side of Idaho Falls near the intersection of Olympia St. and Washburn Ave. caused a large tree branch to be snapped off of a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523812.